Texas, 2007

Hail and Damaging Winds in Texas, June 1, 2007

June 1, 2007 · NWS LUB · 8 events in 7 counties and zones

A destructive round of severe thunderstorms initiated over the western portions of the west Texas South Plains during the evening hours of the 1st. These storms produced winds measuring up to 74 mph near Levelland (Hockley County) and resulted in structural damage that left four families homeless.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
$350,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A destructive round of severe thunderstorms initiated over the western portions of the west Texas South Plains during the evening hours of the 1st. These storms produced winds measuring up to 74 mph near Levelland (Hockley County) and resulted in structural damage that left four families homeless. In addition, wind-blown hail damaged thousands of acres of cotton over portions of Hockley and Terry Counties. No injuries were reported, but damage estimates exceeded $600,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 2:26 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 2:26 PM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
326 PM CDT FRI JUN 1 2007

.SHORT TERM...
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THIS EVE ACROSS
THE SOUTHERN PANHANDLE ALONG EAST-WEST ORIENTED OUTFLOW BOUNDARIES.
COMPLEX OVER THE SOUTHEASTERN PANHANDLE ATTM WILL PROPAGATE SEWD
ALONG THE RED RIVER. MORE THUNDERSTORMS ARE LIKELY TO DEVELOP
FARTHER WEST IN VERY MOIST AND UNSTABLE ENVIRONMENT ACROSS THE SW
PANHANDLE LATE THIS AFTERNOON INTO THE EVENING AS DISTURBANCE
OVER NRN NM MOVES TOWARD THE SRN PANHANDLE/SOUTH PLAINS REGION.
ACTIVITY MAY CONGEAL INTO MCS THIS EVENING WITH THREAT OF
TORNADOES EARLY...BECOMING MORE OF A HAIL AND HEAVY RAIN THREAT
LATER. FARTHER SOUTH IN THE CENTRAL SOUTH PLAINS...18Z TECH
SOUNDING SHOWING INVERSION OF 18 DEG CELSIUS AT BASE OF ELEVATED
MIXED LAYER. THUS WILL BE DIFFICULT FOR STORMS TO INITIATE BEFORE
FRONT/OUTFLOW BOUNDARY MOVES FARTHER SOUTH AFTER 00Z.

RISK OF SEVERE TO CONTINUE THROUGH THE WEEKEND AS SCATTERED
CONVECTION DEVELOPS IN MODERATELY UNSTABLE AIRMASS. RESIDUAL
BOUNDARIES WILL AGAIN LIKELY BE THE FOCUS FOR DEVELOPMENT ON
SATURDAY WITH UPSLOPE SELY LOW LEVEL FLOW CONTG TO ADVECT HIGH
DEWPOINTS ONTO THE HIGH PLAINS.

.LONG TERM...
INTERESTING TO NOTE IN THE EXTENDED THAT BOTH THE GFS AND WRF/NMM
ARE SIGNALING AN MCS SUNDAY NIGHT MOVING FROM NE NM SE TOWARD THE
SOUTH PLAINS AND ROLLING PLAINS. SIMILAR SCENARIO MONDAY NIGHT
WITH SYSTEM POSSIBLY A LITTLE FARTHER WEST ALONG THE NM BORDER
AS MID/UPPER FLOW AMPLIFIES. BUILDING RIDGE OVER THE ROCKIES MAY
SUPPRESS CONVECTION TUESDAY AND WEDNESDAY. STILL LOOKS VERY WARM
BY MIDWEEK WITH INCREASING SW FLOW ALOFT AND SFC TEMPERATURES
PERHAPS WARMING INTO THE 90S FOR THE FIRST TIME THIS YEAR. GFS
HINTING AT UPPER LEVEL LOW DROPPING SEWD ACROSS THE CENTRAL
ROCKIES THURSDAY. THAT SYSTEM MAY AGAIN INCREASE RAIN CHANCES AND
ALLOW FOR ANOTHER FRONT FRIDAY OR SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  82  56  82  58 /  50  20  50  50  50
TULIA         60  80  59  81  59 /  60  20  40  50  50
PLAINVIEW     60  81  61  83  60 /  60  20  40  40  50
LEVELLAND     61  82  61  84  59 /  50  20  30  40  50
LUBBOCK       62  82  63  84  61 /  50  20  30  40  50
BROWNFIELD    63  83  62  86  62 /  40  20  30  40  40
CHILDRESS     65  81  64  84  63 /  60  20  40  40  50
SPUR          64  82  64  84  62 /  50  20  40  30  50
ASPERMONT     65  84  66  85  65 /  50  30  30  30  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/JAMES
Hazardous weather outlook, Jun 1, 10:59 AM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CDT FRI JUN 1 2007

TXZ021>044-021700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1159 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF THE
EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND EARLY TONIGHT. BUT THERE IS ALSO POTENTIAL FOR PORTIONS
OF THIS AREA TO BE UPGRADED TO A MODERATE RISK LATER TODAY. RICH
MOISTURE AND A VERY UNSTABLE AIRMASS WILL LIKELY INTERACT WITH AN
APPROACHING COLD FRONT...NUMEROUS BOUNDARIES...AND FAVORABLE UPPER
LEVEL FORCING TO INITIATE STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE INTERACTIONS WILL BE VERY COMPLEX...SO
IT WILL BE DIFFICULT TO PIN-POINT AREAS WITH GREATER RISK. THROUGH
EARLY AFTERNOON...AN OUTFLOW BOUNDARY DRAPED ACROSS THE NORTHERN
ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE WILL LIKELY BE A
FOCUS FOR DEVELOPMENT. AND ACTIVITY IS EXPECTED TO EXPAND INTO
THE WESTERN AND CENTRAL SOUTH PLAINS FROM EASTERN NEW MEXICO
LATER TODAY. THE ENTIRE AREA WILL HAVE A RISK FOR SEVERE STORMS
WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

FLOODING

DUE TO RECENT HEAVY RAINS...SOILS OVER MUCH OF THE REGION REMAIN
MOIST TO NEARLY SATURATED. HEAVY RAIN POTENTIAL LATER TODAY COULD
LEAVE ISOLATED TOTALS FROM ONE TO TWO INCHES WHICH MAY PRODUCE
LOCALIZED FLASH FLOODING. MANY OTHER AREAS COULD EXPERIENCE BRIEF
EPISODES OF EXCESSIVE STORM WATER RUN-OFF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AND SUNDAY. A
COLD FRONT WILL BE IN OR NEAR THE AREA THROUGH THE WEEKEND AND IS
EXPECTED TO SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON AND OVERNIGHT HOURS. AN UNSTABLE ATMOSPHERE
AND SUFFICIENT WIND PROFILES WILL LIKELY AID IN SOME STORMS
BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

In the hours before

Local storm report, Jun 1, 2:22 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT FRI JUN 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             10 N PADUCAH            34.16N 100.30W
06/01/2007  E1.75 INCH       COTTLE             TX   FIRE DEPT/RESCUE

            NORTH OF HIGHWAY 83.

&&

FB
Local storm report, Jun 1, 2:51 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT FRI JUN 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             8 NW PADUCAH            34.10N 100.40W
06/01/2007  E1.75 INCH       COTTLE             TX   EMERGENCY MNGR

            RELAYED BY PADUCAH DPS.

&&

FB
Special weather statement, Jun 1, 3:50 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT FRI JUN 1 2007

TXZ038-012230-
KING TX-
450 PM CDT FRI JUN 1 2007

...STRONG THUNDERSTORMS ACROSS KING COUNTY...

AT 446 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GROW...OR ABOUT 11 MILES
NORTHEAST OF GUTHRIE...MOVING EAST AT 20 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED ACROSS CENTRAL AND EASTERN KING
COUNTIES.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 1, 5:04 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
604 PM CDT FRI JUN 1 2007

TXZ039-040-020015-
TERRY TX-YOAKUM TX-
604 PM CDT FRI JUN 1 2007

...STRONG THUNDERSTORMS ACROSS YOAKUM AND TERRY COUNTIES...

AT 555 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM 5 MILES SOUTH OF TOKIO...OR ABOUT 11 MILES
NORTH OF SEAGRAVES...MOVING EAST AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF WELLMAN.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 1, 5:31 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT FRI JUN 1 2007

TXZ044-020030-
STONEWALL TX-
631 PM CDT FRI JUN 1 2007

...STRONG THUNDERSTORMS ACROSS STONEWALL COUNTY...

AT 627 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF SWENSON...OR ABOUT 23 MILES
EAST OF JAYTON...MOVING EAST AT 10 MPH. OTHER THUNDERSTORMS WERE
ALSO STRENGTHENING ACROSS NORTHERN AND CENTRAL STONEWALL COUNTY.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 1, 7:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
829 PM CDT FRI JUN 1 2007

TXZ028-029-020230-
HALE TX-LAMB TX-
829 PM CDT FRI JUN 1 2007

...STRONG THUNDERSTORM ACROSS LAMB AND HALE COUNTIES...

AT 825 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF OLTON...OR ABOUT 17 MILES NORTH
OF LITTLEFIELD...MOVING SOUTHEAST AT 20 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED OVER CENTRAL LAMB COUNTY. THIS ACTIVITY
WILL MOVE INTO WESTERN HALE COUNTY BEFORE 9 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 87 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
June 1, 7:45 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

The Texas Tech University West Texas Mesonet site near Morton recorded a severe thunderstorm wind gust of 59 mph. No damage was reported.

Hail, Lamb

When
June 1, 7:55 PM CST
Where
Lamb County, 2 mi W of Littlefield
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
33.920, -102.355

A storm chaser reported nickel size hail just west of Littlefield.

Thunderstorm Wind, Hockley

When
June 1, 8:23 PM CST to 8:40 PM CST
Where
Hockley County, 4 mi W of Levelland to 6 mi NNW of Ropesville
Measured
64 kt (74 mph) measured gust
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.580, -102.439

A severe thunderstorm produced a swath of damaging winds, accompanied by large hail, from the Levelland vicinity to near Ropesville. A meteorologist initially estimated winds gusting up to 60 mph west of Levelland along Texas Highway 114 at 20:23 CST. By 20:30 CST, the Texas Tech University West Texas Mesonet site south of Levelland recorded a peak gust of 74 mph. The winds downed numerous power lines and utility poles. A roof was blown off of an apartment complex in Levelland, where a storm chaser measured a peak gust of 63 mph. No injuries occurred, but the American Red Cross assisted several families that became homeless due to the damage at the Lone Star Town Homes. All four families, a total of seventeen people, required assistance. In addition, a local AM radio station sustained damage. A Texas Tech University West Texas Mesonet meteorologist later estimated winds up to 65 mph near Ropesville.

Hail, Hockley

When
June 1, 8:24 PM CST to 8:26 PM CST
Where
Hockley County, 1 mi W of Levelland to Levelland
Measured
1 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
33.580, -102.387

Multiple reports were received of nickel to quarter size hail in and around Levelland. The hail was accompanied by destructive winds. Newspaper reports indicated that hail across the area destroyed more than one thousand acres of cotton. In addition, a total of forty-seven windows were broken by the wind-blown hail in Levelland.

Hail, Hale

When
June 1, 9:00 PM CST
Where
Hale County, Abernathy
Measured
0.75 in hail
Reported by
Public
Coordinates
33.830, -101.850

The public reported penny size hail in Abernathy.

Hail, Terry

When
June 1, 9:00 PM CST to 9:30 PM CST
Where
Terry County, 1 mi E of Meadow to 5 mi E of Meadow
Measured
0.75 in hail
Crop damage
$250,000
Reported by
Newspaper
Coordinates
33.330, -102.183

Local newspapers reported that hail damage to cotton crops was extensive across portions of Terry County. Reports indicated that the most significant damage occurred in fields east of Meadow. Cotton in that area was said to be a total loss, with many farmers having to abandon hopes of a successful cotton crop and forced to plant other crops.

Thunderstorm Wind, Lubbock

When
June 1, 9:05 PM CST
Where
Lubbock County, 2 mi S of Wolfforth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.471, -102.020

The severe storm that produced a swath of damaging winds over Hockley County continued to move southeastward over portions of Lubbock County. A Skywarn spotter estimated thunderstorm wind gusts up to 70 mph south of Wolfforth along Farm to Market Road 179 near the intersection of Farm to Market 1585. No damage was reported.

Thunderstorm Wind, King

When
June 1, 11:05 PM CST
Where
King County, 11 mi SW of Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.508, -100.465

Large tree limbs were broken by damaging thunderstorm winds at a ranch headquarters southwest of Guthrie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39193, 39194, 39195, 39196, 39198, 39200, 39197, 39199.